Bisphosphonates may weaken bones

Build ‘em then break ‘em? Such may be the case for drugs like Fosamax, a bisphosphonate medication aimed at treating and preventing osteoporosis. However, long-term use might in fact lead to weaker bones in some individuals.

A series of case reports of a rare type of leg facture has called the medications into question. In the reports, some patients using bisphosphonates for five years are more show a rare fracture pattern that cuts directly across the tough upper thighbone, even in the absence of significant trauma.   

Dr. Dean Lorich, associate director of orthopedic trauma surgery at NewYork-Presbyterian/Weill Cornell and the Hospital for Special Surgery published reports of 20 patients with the unusual fracture, 19 of whom had taken Fosamax for an average of almost seven years. The study appears in the Journal of Orthopaedic Trauma and follows last year's study in The Journal of Bone and Joint Surgery, where 9 patients out of 13 with non-traumatic bone fractures were on long-term Fosamax regimens.

Merck, the maker of Fosamax, defended itself by saying that this fracture type is a small percentage of fractures overall and that drugs such as Fosamax reduce fracture risk for the vast majority of patients. Other bisphosphonate drugs include GlaxoSmithKline's Boniva and Procter & Gamble's Actonel. 

- read the New York Times story
- get more at News Inferno

Suggested Articles

The efficacy between Keytruda and FerGene's nadofaragene firadenovec look comparable in their studies, though Merck has at least one upper hand.

Thursday, the FDA approved the first three generic versions of Gilenya, but they may not hit the market anytime soon due to ongoing litigation.

Gilead is hoping to score a patent extension on TAF meds, but patient advocates say that would reward conduct that harmed patients.